Iowa, 2024

Blizzard and Winter Storm in Iowa, January 11 to 13, 2024

January 11 to 13, 2024 · NWS OAX · 8 events in 8 counties and zones

A potent shortwave trough analyzed on the morning of the 11th amplified and ejected out into the Plains that afternoon. Strong surface cyclogenesis in the central High Plains developed a deep surface low in eastern Colorado on the morning of the 11th.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A potent shortwave trough analyzed on the morning of the 11th amplified and ejected out into the Plains that afternoon. Strong surface cyclogenesis in the central High Plains developed a deep surface low in eastern Colorado on the morning of the 11th. Over the course of the day, this surface low moved southeast into the southern Plains as a strong arctic cold front pushed south across the central Plains and the Midwest. |By 19Z on the 11th, areas of snow began to work its way into eastern Nebraska from the west. Moderate to heavy snow became widespread across eastern Nebraska and southwestern Iowa by 00Z on the 12th with several town and cities declaring snow emergencies for the 12th and the 13th. Heavy snow and gusty winds persisted through the overnight hours into the 12th with many road across eastern Nebraska and western Iowa becoming impassible. The Nebraska Department of Transportation reported over 100 stranded drivers by the afternoon of the 12th with sections of I-80 closing due to blowing and drifting snow. While dry air worked into southeast Nebraska temporarily ending snow between 11Z and 16Z on the 12th, snow redeveloped across the entire region on the back side of the system bringing continued near-blizzard conditions region-wide into the night of the 12th. Snow ended across the region from west to east between 00Z and 06Z on the 13th. However, strong winds gusting from 30 to 50 miles per hour continued to bring blowing and drifting snow, and near-blizzard conditions across much of eastern Nebraska and southwestern Iowa for an additional 18 to 24 hours after snow had stopped falling. This resulted in great difficulty in measuring snowfall totals for this event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jan 11, 11:19 AM CST, 3 hours 41 minutes earlier. Its key messages:

  • A strong winter storm will bring widespread heavy snow to the region tonight into tomorrow. Areas of blowing snow tomorrow evening and tomorrow night will result in near blizzard conditions, especially for portions of western Iowa, and northeast Nebraska.
  • Dangerous wind chills will impact the entire region beginning tonight. Into the weekend, extreme wind chills below -40 are likely across the area, especially Saturday night into Sunday morning.
Area forecast discussion, Jan 11, 11:19 AM CST, 3 hours 41 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
1119 AM CST Thu Jan 11 2024

.KEY MESSAGES...

- A strong winter storm will bring widespread heavy snow to the
  region tonight into tomorrow. Areas of blowing snow tomorrow
  evening and tomorrow night will result in near blizzard
  conditions, especially for portions of western Iowa, and
  northeast Nebraska.

- Dangerous wind chills will impact the entire region beginning
  tonight. Into the weekend, extreme wind chills below -40 are
  likely across the area, especially Saturday night into Sunday
  morning.

&&

.DISCUSSION...
Issued at 324 AM CST Thu Jan 11 2024

     Today through Tomorrow Night...

A trough currently positioned over the Pacific Northwest is
expected to deepen and propagate to the southeast. PVA and
substantial height falls ahead of this system will induce strong
forcing for ascent over the central Plains. The most likely
region for surface low development will be in eastern Colorado
where the left exit region of a jet max will be positioned. The
surface low will move into the southern Plains before deepening
and heading into the central Mississippi River Valley. Strong
southerly flow above the boundary layer ahead of the deepening
system will aid in the return of some moisture into the region,
with PWAT values somewhere between 0.25 and 0.5 inches by
tonight.

At the surface a southward moving cold front currently extends
along a line from Kearney, NE to Omaha, NE to Des Moines, IA.
Behind this front, strong cold air advection will result in
afternoon highs below 20 degrees for most of the area (up to 25
degrees in far southeastern Nebraska, far southwestern Iowa).

By 3 pm, snow is expected to develop and move into northeast
Nebraska. As the system strengthens this afternoon, the arrival
of stronger forcing for ascent will cause a second more
widespread round of snow to develop after 6pm from central
Kansas into southeast Nebraska. Widespread snow is expected
across the region by 9pm tonight. Periods of heavy snow will be
likely, with snowfall rates potentially exceeding an inch an
hour anytime between 6pm tonight and 6am tomorrow morning. It is
also worth noting that forecast soundings all show substantial
dendritic growth zones in the deep cloud layer for most of this
event. This will yield high snow to liquid ratios potentially
approaching 20:1 by the end of the storm.

There is concern about near-blizzard conditions developing
tomorrow during the day and lasting into tomorrow night. With
surface temperatures below 20 degrees at the surface and
dendritic snow growth likely, any snow that falls will be light
and dry in nature, and will accumulate efficiently on the
ground. In conjunction with a pre-existing snow pack and gusty
northerly winds up to 45 mph developing into tomorrow evening,
wind blown snow will significantly reduce visibilities well
after snow stops falling, particularly in open areas.
Visibilities may drop below a half a mile at times. The
strongest wind gusts are expected across western Iowa and
northeast Nebraska.

Strong winds and temperatures near zero will also result in
dangerous wind chills tonight into tomorrow morning. Wind chills
will range between -10 and -25 across the region, with coldest
wind chills expected across portions of northeast Nebraska.

     Saturday through Wednesday...

An arctic airmass will reside across the central and northern
Plains this weekend into early next week. Afternoon highs will
struggle to get above 0 with low temperatures approaching -20
degrees Saturday through Monday. As such, extreme wind chills
will be likely across the entire region. The coldest wind chills
currently appear to be Saturday night into Sunday morning.
During this time frame, wind chills below -40 will be likely
across the entire region, with wind chills as low as 55 below
zero possible across far northeastern Nebraska. There will be no
relief from the cold during the day with wind chills Saturday
through Monday likely staying in the -20s before dropping back
down at night.

By the middle of next week, temperatures should warm up somewhat.
Afternoon highs currently look to be in the teens and 20s with
low temperatures near zero. Tuesday afternoon will be the next
time after Friday afternoon where wind chills should rise above
wind chill advisory criteria.

&&

.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 1114 AM CST Thu Jan 11 2024

VFR conditions at TAF issuance, but lowering to IFR conditions
with snow developing at all TAF sites. Could even be snow in the
vicinity of KOFK at TAF issuance. Snow becomes prevailing at
KOFK by 22z, and and KLNK/KOMA by 01/02z. Visibility drops to
1-2 miles in the snow, but could be as low as 3/4 mile during
the hardest snowfall 04-10z. Northerly winds at 10-14 knots at
TAF issuance, but gusts to 21-25 knots begin developing by
22-00z, and increase to 28-32 knots 06-10z. Snowfall amounts
could range 5-8", but blowing snow will continue drift even
after the bulk of the measurable snow stops on Friday.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Winter Storm Warning from 3 PM this afternoon to midnight CST
     Friday night for NEZ012-015-018-033-034-044-045-052-053.
     Wind Chill Warning from 9 PM Friday to noon CST Tuesday for
     NEZ011-012-015>018-030>034-042>044-050-051-065.
     Wind Chill Advisory from 9 PM Friday to 6 PM CST Saturday for
     NEZ045-052-053-066>068-078-088>093.
     Wind Chill Warning from 6 PM Saturday to noon CST Tuesday for
     NEZ045-052-053-066>068-078-088>093.
     Winter Storm Warning from 3 PM this afternoon to 9 PM CST
     Friday for NEZ011-017-031-032-042-043-050-051-065>068-078-
     088>093.
     Wind Chill Advisory from midnight tonight to noon CST Friday
     for NEZ011-012-015>018-030>034-042>045-050>053-065>068-
     078-088>090-092.
     Winter Weather Advisory from 3 PM this afternoon to 6 PM CST
     Friday for NEZ016-030.
IA...Winter Storm Warning from 3 PM this afternoon to midnight CST
     Friday night for IAZ043-055-056-069-079-080-090-091.
     Wind Chill Warning from 9 PM Friday to noon CST Tuesday for
     IAZ043.
     Wind Chill Advisory from 9 PM Friday to 6 PM CST Saturday for
     IAZ055-056-069-079-080-090-091.
     Wind Chill Warning from 6 PM Saturday to noon CST Tuesday for
     IAZ055-056-069-079-080-090-091.

&&

DISCUSSION...Darrah
AVIATION...DeWald
Hazardous weather outlook, Jan 11, 5:22 AM CST, 9 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
522 AM CST Thu Jan 11 2024

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-120130-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
522 AM CST Thu Jan 11 2024

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Today and Tonight

A winter storm is expected to begin impacting the region this
afternoon into tonight. Widespread moderate to heavy snow will
bring 4-8 inches of snow across the region. Snow and associated
impacts will continue into tomorrow.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Widespread snow is expected to persist across the region through
tomorrow morning. As snow tapers off, northerly winds will
strengthen with gusts up to 45 mph possible. This will result in
areas of blowing snow and near blizzard conditions.

Dangerous wind chills of -20 to -55 are possible every night from
Friday night until at least Tuesday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed, but snowfall reports are
appreciated.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 winter storm, 1 blizzard. Local standard time, as filed.

Winter Storm, Fremont

When
January 11, 3:00 PM CST to January 13, 6:00 PM CST
Where
Fremont forecast zone
Reported by
Public
Coordinates
40.746, -95.605 (the zone’s center; the record gives no point)

An estimated 5 to 7 inches of snow fell across the county during this winter storm. Storm total snow measurements were made difficult due to the amount of blowing and drifting snow. Peak wind gusts across the county ranged from 30 to 45 miles per hour. The highest observed wind gust in the county was 43 miles per hour in Sidney.

Winter Storm, Page

When
January 11, 4:00 PM CST to January 13, 6:00 PM CST
Where
Page forecast zone
Reported by
Public
Coordinates
40.739, -95.150 (the zone’s center; the record gives no point)

An estimated 5 to 7 inches of snow fell across the county during this winter storm. This includes a 7 inch snowfall report out of Shenandoah. Peak wind gusts across the county were estimated to range between 30 and 40 miles per hour. This includes a 36 mile per hour wind gust reported at the Clarinda Airport. Significant blowing and drifting snow continued well after the snow stopped falling due to persistent strong wind on the back side of the storm system.

Winter Storm, Harrison

When
January 11, 5:00 PM CST to January 13, 6:00 PM CST
Where
Harrison forecast zone
Reported by
Public
Coordinates
41.683, -95.817 (the zone’s center; the record gives no point)

An estimated 5 to 8 inches of snow fell across the county during this winter storm. The more notable snowfall reports were 8 inches in Persia, 7 inches in Little Sioux, and 6 inches in Logan. Wind gusts across the county were estimated to be 35 to 50 miles per hour during this event.

Winter Storm, Mills

When
January 11, 6:00 PM CST to January 13, 6:00 PM CST
Where
Mills forecast zone
Reported by
Public
Coordinates
41.034, -95.621 (the zone’s center; the record gives no point)

Around 6 to 8 inches of snow was estimated to have fallen across the county. No direct snow measurements were made in the county, so snowfall was interpolated between reports from adjacent counties. Significant drifting and blowing snow continued well after the snow stopped falling due to strong winds that persisted on the back side of the storm system.

Winter Storm, Monona

When
January 11, 6:00 PM CST to January 13, 6:00 PM CST
Where
Monona forecast zone
Reported by
Public
Coordinates
42.052, -95.960 (the zone’s center; the record gives no point)

An estimated 6 to 7 inches of snow fell across the county during this winter storm. This includes a 6 inch snow report out of Mapleton. Strong winds gusting 40 to 50 miles per hour were also measured across the county. This included an observed wind gust of 46 miles per hour in Sloan. Strong winds continued well after snow stopped falling bringing widespread significant blowing and drifting snow through the day on the 13th.

Winter Storm, Montgomery

When
January 11, 6:00 PM CST to January 13, 6:00 PM CST
Where
Montgomery forecast zone
Reported by
Public
Coordinates
41.030, -95.156 (the zone’s center; the record gives no point)

An estimated 4 to 6 inches of snow fell across the county during this winter storm. This included a 5.5 inch snow report out of Red Oak. Peak wind gusts across the county were estimated to be 30 to 40 miles per hour. This included an observed wind gust of 39 miles per hour at the Red Oak Airport. Significant blowing and drifting snow continued well after the snow stopped falling due to persistent strong wind on the back side of the storm system.

Winter Storm, Shelby

When
January 11, 8:00 PM CST to January 13, 6:00 PM CST
Where
Shelby forecast zone
Reported by
Public
Coordinates
41.685, -95.310 (the zone’s center; the record gives no point)

An estimated 4 to 7 inches of snow fell across the county during this winter storm. There were no direct snow reports from this county, so snowfall estimated were interpolated from reports in adjacent counties. Peak wind gusts across the county were estimated to be between 35 and 45 miles per hour. This includes an observed wind gust of 43 miles per hour at the Harlan Airport. Significant blowing and drifting snow continued well after the snow stopped falling due to persistent strong wind on the back side of the storm system.

Blizzard, Pottawattamie

When
January 12, 12:35 PM CST to 4:00 PM CST
Where
Pottawattamie forecast zone
Reported by
Mesonet
Coordinates
41.337, -95.542 (the zone’s center; the record gives no point)

Council Bluffs Airport mesonet recorded blizzard conditions between 12:35 pm and 4:00 pm on the 12th. Visibilities remained at a quarter miles with winds persistently gusting up to 45 miles per hour. These blizzard conditions were observed in a much longer-lasting winter storm that impacted the area. The onset of precipitation was at 4 pm on the 11th. An estimated 6 to 9 inches of snow fell across the county during this event. This includes public snowfall total reports of 9 inches in Oakland and 7.5 inches in Underwood. Winds across the county ranged from 40 to 50 miles per hour. This includes a 46 miles per hour wind gust observed in Avoca. The town of Underwood declared a snow emergency for the 12th and 13th due to this storm system.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2024Every state in 2024This day in weather historyWarnings in Iowa, January 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1158401, 1158417, 1158403, 1158410, 1158412, 1158415, 1158423, 1158421.